Alert archive / Colorado / Flash Flood Warnings in 2003

Flash Flood Warning 1, NWS Goodland, KS

June 17, 2003Yuma County, Colorado

NWS Goodland, KS issued this flash flood warning at Jun 17, 2003, 8:53 PM MDT for Yuma County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 17, 2003, 8:53 PM MDT (02:53 UTC)
Expired
Jun 18, 2003, 12:00 AM MDT
In force
3 hr
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Yuma County, CO

The radar

The Goodland radar (KGLD), 97 km from the middle of the area, began a volume at 02:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 2.9 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2003-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 552 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2003-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -61 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
552 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
1383 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-61 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KGLD 180302
FFWGLD
COC125-180600-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
853 PM MDT TUE JUN 17 2003

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  YUMA COUNTY IN NORTHEAST COLORADO

* UNTIL MIDNIGHT MDT

* AT 853 PM MDT...TRAINED WEATHER SPOTTERS REPORTED VERY HEAVY
  RAINFALL OVER ECKLEY...OR ABOUT 13 MILES SOUTHEAST OF YUMA...MOVING
  SOUTHEAST AT 10 MPH.

* SOME LOCATIONS INCLUDED IN THIS WARNING ARE...ABARR...BEECHER
  ISLAND...BONNY RESERVOIR...ECKLEY...HALE...HEARTSTRONG...IDALIA...
  JOES...KIRK...LAIRD...VERNON...WAUNETA...WRAY AND YUMA.

A LINE OF THUNDERSTORMS PRODUCING VERY HEAVY RAINFALL IS MOVING 
STEADILY TO THE SOUTHEAST ACROSS YUMA COUNTY. AT ABOUT 820 PM THE 
PUBLIC REPORTED VERY HEAVY RAIN NEAR THE YUMA COUNTY AND PHILLIPS 
COUNTY BORDER AND SOME WATER IN A BASEMENT. AT 840 PM THE YUMA 
COUNTY EMERGENCY MANAGER REPORTED VERY HEAVY RAIN WITH FIELDS 
BEGINNING TO FLOOD AND CULVERTS FULL NEAR CLARKVILLE. RADAR IS 
SHOWING A RAINFALL RATE OF 2 TO 3 INCHES PER HOUR CAUSED BY THIS 
LINE OF THUNDERSTORMS. AREAS OF LIGHT RAIN WILL CONTINUE AFTER THE 
LINE HAS PASSED.   

MOST FLASH FLOOD DEATHS OCCUR AT NIGHT. BE EXPECIALLY CAUTIOUS AT
NIGHT SINCE IT IS HARDER TO RECOGNIZE THE DANGERS OF FLASH FLOODS.
USE CAUTION IN AND AROUND STREAMS...CREEKS...OR DRAINAGE DITCHES.
TAKE THE SHORTEST PATH TO REACH HIGHER GROUND...BUT DO NOT DRIVE
THROUGH RISING WATER.

PLEASE REPORT ANY FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
GOODLAND.

LAT...LON 4039 10210 4037 10275 3962 10278 3960 10209

RJC

$$
2 follow-up statements
000 
WGUS73 KGLD 180509
FFSGLD
COC125-180600-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1102 PM MDT TUE JUN 17 2003

...A FLASH FLOOD WARNING CONTINUES FOR YUMA COUNTY OF COLORADO UNTIL
MIDNIGHT MDT...
SOME LOCATIONS INCLUDED IN THIS WARNING ARE...ABARR...BEECHER
ISLAND...BONNY RESERVOIR...CLARKVILLE...ECKLEY...HALE...
HEARTSTRONG...IDALIA...JOES...KIRK...LAIRD...VERNON...WAUNETA...WRAY
AND YUMA.

AREAS OF UP TO 3 INCHES OF RAIN HAVE OCCURRED...PARTICULARLY IN 
CENTRAL AND NORTHERN YUMA COUNTY...DURING THE LAST FEW HOURS. LIGHT 
TO MODERATE RAIN WILL CONTINUE IN THE AREA FOR A FEW MORE HOURS. 
SOME MINOR FLOODING HAS BEEN REPORTED WITH CREEKS AND STREAMS 
RUNNING VERY HIGH. HEAVY RAINFALL THAT OCCURRED LAST NIGHT IN THE 
EXTREME WESTERN AREAS...MOSTLY WEST OF HIGHWAY 59...SATURATED THE 
GROUND AND MAKE THIS AREA PRONE TO FLASH FLOODING. MANY RURAL ROADS 
ARE LIKELY FLOODED...AT LEAST IN SPOTS.  

MOST FLASH FLOOD DEATHS OCCUR AT NIGHT. BE EXPECIALLY CAUTIOUS AT
NIGHT SINCE IT IS HARDER TO RECOGNIZE THE DANGERS OF FLASH FLOODS.
USE CAUTION IN AND AROUND STREAMS...CREEKS...OR DRAINAGE DITCHES.
TAKE THE SHORTEST PATH TO REACH HIGHER GROUND...BUT DO NOT DRIVE
THROUGH RISING WATER.

PLEASE REPORT ANY FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
GOODLAND.

LAT...LON 4040 10209 3960 10208 3961 10279 4038 10274

RJC

$$
000 
WGUS73 KGLD 180602
FFSGLD
COC125-180615-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1201 AM MDT WED JUN 18 2003

...THE FLASH FLOOD WARNING FOR YUMA COUNTY OF COLORADO HAS EXPIRED...

NATIONAL WEATHER SERVICE RADAR INDICATED RAINS WERE ENDING ACROSS THE
WARNED AREA AND THE FLOOD THREAT HAS ENDED. 

RJC

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 17, 2:00 PM MDT, 6 hours 53 minutes earlier.

Area forecast discussion, Jun 17, 2:00 PM MDT, 6 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
200 PM MDT TUE JUN 17 2003

TONIGHT...IMPRESSIVE MESOLOW ON VISIBLE SATELLITE IMAGERY WITH
CONVECTIVE DEVELOPMENT ON THE EASTERN FLANK. WITH A BOUNDARY MOVING
SOUTHWARD ACROSS THE ZONES...COPIOUS MOISTURE PER H2O VAPOR LOOP AND
PRECIPITABLE WATER VALUES...AND LIGHT STEERING WINDS...NUMEROUS SLOW
MOVING TSTMS LOOK LIKELY. EXCELLENT FISH PRESENTATION IN OFFICE.

WED...CONVECTIVE DEBRIS SLOWLY SAGS SOUTHWARD WITH PRECIPITATION
CHANCES DECREASING DURING THE DAY. RAIN CHANCES GREATEST ACROSS THE
SOUTHERN ZONES.

THU...THETA-E RIDGE AXII WILL BE CONFINED NEAR THE ROCKIES. WITH
LACK OF FOCUSING BOUNDARIES AND LIFT...IT LOOKS DRY.

FRI...GFS FORECASTS A SHORTWAVE TROUGH AXIS IN THE AREA WITH A LOW
LEVEL CONVERGENCE AXIS ACROSS THE WESTERN ZONES. FOR NOW
HOWEVER...WILL LEAVE THIS DAY DRY PENDING LATER MODEL RUNS.

SAT...ZONAL FLOW ALOFT. WITH LIMITED MOISTURE...LACK OF BOUNDARIES
AND FORCING...IT LOOKS DRY. GFS HIGHS TOO COLD BASED ON 850 MB
TEMPERATURES/LOW LEVEL WINDS AND ATMOSPHERIC MOISTURE CONTENT.

SUN/MON/TUE...17/00Z GFS LOOKS MORE REASONABLE THAN THE 16/00Z
RUN...LEADING TO HIGHER FORECAST CONFIDENCE. ON SUNDAY...DRY SW FLOW
ALOFT...LIMITED MOISTURE AND 850 MB TEMPERATURES NEAR 28C WILL
PRODUCE HIGHS WELL IN THE 90S...ABOVE GFS MAXIMA. POSSIBLE COLD
FRONTAL PASSAGE (COLD FROPA) SUNDAY NIGHT...SO WILL INCLUDE TSTM
CHANCES. ON MONDAY...COULD SEE OVERRUNNING TYPE PRECIPITATION IF GFS
IS CORRECT...AND WILL COOL MAXIMA DOWN CLOSER TO GUIDANCE. ON TUE...
IF GFS IS CORRECT WITH ITS TROUGH DEPICTION ACROSS THE ROCKIES AND A
BOUNDARY IN THE AREA...COULD SEE A CHANCE OF THUNDERSTORMS.

.GLD...NONE.

SR
Hazardous weather outlook, Jun 17, 10:36 AM MDT, 10 hours 17 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-181100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1036 AM MDT TUE JUN 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

NUMEROUS OUTFLOW BOUNDERIES LEFT OVER FROM ONGOING THUNDERSTORMS
WILL REMAIN OVER THE AREA. A WEAK FRONT IS ALSO FORECAST TO MOVE
THROUGH LATE THIS AFTERNOON AND TONIGHT. A COUPLE OF UPPER LEVEL
STORM SYSTEMS SHOULD ALSO MOVE THROUGH DURING THIS SAME TIME. ALL
THESE FACTORS WORKING TOGETHER WILL CAUSE ONGOING THUNDERSTORMS TO
BECOME MORE WIDESPREAD THROUGH THE DAY AND INTO TONIGHT. DUE TO THE
VERY MOIST AIR MASS AND EXPECTED SLOW MOVEMENT OF
THUNDERSTORMS...LOCALLY HEAVY RAINFALL WILL BE THE MAIN THREAT WITH
SOME OF THE STORMS.

RAINFALL RATES OF ONE TO TWO INCHES PER HOUR WILL BE POSSIBLE OVER
THE ENTIRE AREA THROUGH TONIGHT. HOWEVER...THE BEST CHANCE FOR THIS
RAINFALL TO PRODUCE FLOODING WILL BE IN EXTREME EAST CENTRAL
COLORADO. THIS SAME AREA RECEIVED LOCALLY HEAVY RAINFALL LAST NIGHT.
APART FROM THE POTENTIAL FOR FLOODING...THE PROBABILITY FOR
WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS WEDNESDAY THROUGH THURSDAY
NIGHT AND AGAIN ON SATURDAY. HOWEVER...NO HAZARDOUS WEATHER IS
EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THROUGH TONIGHT IN YUMA...KIT
CARSON...AND CHEYENNE COUNTIES OF COLORADO FOR THE POSSIBILITY OF
FLOODING.

BULLER/FS

In the hours before

Local storm report, Jun 17, 8:24 PM MDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
824 PM MDT TUE JUN 17 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0800 PM    18 N YUMA                 CO   1 INCH HAIL
06/17/03   YUMA                           REPORTED BY STORM
                                          SPOTTER.

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 8:00 PM MDTSevere Thunderstorm WarningGLDYuma60 min

Nearby

Flash Flood Warnings in Colorado, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.